PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of archneuroNöro Psikiyatri Arşivi
 
Noro Psikiyatr Ars. 2014 September; 51(3): 297.
Published online 2014 September 1. doi:  10.4274/npa.y9842
PMCID: PMC5353142

New Nightmare “Synthetic Cannabinoids”

Yeni Kabus “Sentetik Kanabinoidler”

Dear Editor,

Synthetic cannabinoids are becoming a public health problem with an increase in the frequency of their use. These substances are known to cause a wide range of psychiatric disorders from intense anxiety to psychosis or they can deteriorate existing psychiatric syndromes (1,2). Increasing number of people with psychiatric and medical effects of synthetic cannabinoids is being admitted to the psychiatric emergency units. There are serious problems in the detection of these substances, and physicians working in this field of mental health are often challenged. Moreover, these challenges are not only in criminal matters but are also evident in patient assessment. Lack of evidence-based methods for the assessment of these patients is outstanding. These substances, unlike cannabis, can be fatal because they cause severe systemic side effects other than psychiatric problems (1,3). Life-threatening problems, such as hypertension, epileptic seizures, or myocardial infarction, are increasing in people exposed to synthetic cannabinoids. More research and guidelines are required in people exposed to these substances to manage these people with a specific algorithm. Moreover, this guide should not only cover psychiatrists but also family physicians and doctors working in the internal emergency unit. Until the time evidence-based guidelines are established, routine follow-up examination with tests for each patient during periods of acute intoxication, such as cardiac enzymes, electrocardiogram, and blood tension, appears reasonable. In addition, it is necessary to follow patients in ICU under monitorization and those acquiring necessary internal medicine consultations (4), particularly, in the psychiatry department of hospitals because excessive patient load problems can be experienced while providing intensive care unit.

References

1. Evren C, Bozkurt M. Sentetik Kannabinoidler: Son Yılların Krizi. Düşünen Adam The Journal of Psychiatry and Neurological Sciences. 2013;26:1–11.
2. Schneir AB, Cullen J, Ly BT. “Spice” girls: Synthetic cannabinoid intoxication. J Emerg Med. 2011;40:296–299. [PubMed]
3. Mir A, Obafemi A, Young A, Kane C. Myocardial infarction associated with use of the synthetic cannabinoid K2. Pediatrics. 2011;128:e1622–1627. [PubMed]
4. Harris CR, Brown A. Synthetic cannabinoid intoxication: a case series and review. J Emerg Med. 2013;44:360–366. [PubMed]

Articles from Archives of Neuropsychiatry are provided here courtesy of Turkish Neuropsychiatric Society